Potential Side Effects of Restoril Withdrawal
Because of this, Restoril remains a popular choice among doctors tasked with treating insomnia. Despite the drug’s Schedule IV classification, the drug is sometimes abused. Restoril abuse can lead to physical and psychological dependence, and ceasing to take the drug after a period of prolonged use can result in discomfort and other symptoms of withdrawal.
Restoril Use and Abuse
The unpleasant effects of Restoril withdrawal are well known among physicians, pharmaceutical companies, and addiction specialists. The FDA warns against taking the drug for more than 10 days. Women are discouraged from taking Restoril during pregnancy to prevent withdrawal symptoms in the developing baby. An article in the Journal of Clinical Psychiatry urges doctors to “consider the relative abuse liability” before prescribing Restoril or any other benzodiazepine.
Despite these warnings, Restoril use continues to climb in the United States. The Drug Enforcement Administration (DEA) reported in 2011 that American doctors wrote approximately 8.5 million Restoril and temazepam prescriptions that year. The National Survey for Drug Use and Health (NSDUH) suggested that these prescriptions contributed to the more than 300,000 emergency room visits attributed to benzodiazepine abuse.
While doctors encourage their patients to stop using Restoril after 10 days, some people use illegal means, such as forging prescriptions, visiting multiple doctors to get multiple prescriptions, or buying the drug on the street, to self-medicate and relieve their insomnia. Once they do, they put themselves at risk for addiction, and this seemingly innocent sleep aid can lead to a bevy of problems.
Symptoms of Withdrawal
When someone abuses Restoril for an extended period, they develop both a physical and psychological dependency on the drug. Once they decide to stop taking Restoril, the individual is likely to face serious withdrawal symptoms. Some of these potential symptoms include:
- Muscle spasms
Restoril withdrawal can also cause significant psychological anguish. Remember, most individuals start using this drug to treat a sleep disorder like insomnia; once they discontinue use, they may experience “rebound insomnia” due to their brain’s chemical dependency. Psychological withdrawal symptoms include:
- Uncontrollable crying
- Suicidal thoughts
If an individual has a history of drug or alcohol abuse, some of these symptoms may seem familiar. The Yale Journal of Biology and Medicine says that Restoril withdrawal is “clinically indistinguishable from alcohol withdrawal.” And much like alcohol withdrawal, a person suffering from a Restoril addiction needs professional care to safely navigate these symptoms. Without professional help, some of these symptoms, such as hallucinations or suicidal thoughts, can be life-threatening.
Managing the Symptoms
The symptoms of Restoril withdrawal can be particularly uncomfortable. Withdrawal symptoms can surface quickly, sometimes within 24 hours of one’s last dose. For this reason, most addiction specialists discourage people from quitting the drug “cold turkey.” In fact, most recovery centers encourage the opposite: using medication to alleviate withdrawal symptoms and wean the person off Restoril slowly on a tapering schedule.
A 2009 article on benzodiazepines (including Restoril) in the French journal Annales Pharmaceutiques Françaises suggests that individuals struggling with addiction receive a gradually tapered dosage of benzodiazepine under the watchful eye of a physician. One drug that has proven effective in treating Restoril addiction is diazepam, which physicians can administer intravenously and gradually reduce as treatment goes on. In this way, treatment facilities can help to minimize withdrawal symptoms while connecting the individual with the assistance they need to move toward full recovery.
Dangers and Complications
There are physical complications that can endanger the lives of individuals struggling with Restoril abuse. Studies have shown that individuals taking temazepam (the active ingredient in Restoril) are more likely to fall into comas because of an overdose. Polydrug abuse, or the mixing of multiple substances, is also a risk. A study on benzodiazepine overdoses from the Journal of Internal Medicine found that nearly 50 percent of overdose cases involved mixing benzodiazepines with other substances.
However, the primary complications that accompany Restoril withdrawal are psychological. According to research from the Archives of Clinical Neuropsychology, the psychological and cognitive effects of benzodiazepine abuse take much longer to subside than the physical effects. In fact, this research suggests that mental withdrawal symptoms, like depression, nightmares, and suicidal thoughts, can last up to six months beyond the individual’s final dose. These symptoms can make it exceedingly difficult for the individual to continue treatment, ultimately leading them to relapse. Hence, comprehensive addiction treatment is essential to bolster recovery and ensure continued sobriety.
A Withdrawal Timeline
If a person decides to quit using Restoril, it helps to be prepared regarding what to expect with withdrawal. Just how long will withdrawal last? Unfortunately, there is no standard. The specifics of an individual’s withdrawal will always vary based on numerous factors. These factors vary from person to person, but they include:
- How long the person has been using Restoril
- How much they have been taking regularly
- Dependency on other drugs (polydrug abuse)
- Other underlying health issues
- Personal variations, such as individual metabolism
As mentioned, withdrawal symptoms can occur within 24 hours. However, individuals who have been using Restoril for an extended time may start to notice withdrawal symptoms as soon as six hours after their last dose. Once withdrawal symptoms begin, the average withdrawal experience follows this timeline:
- Hours 6-24: First physical symptoms occur.
- Days 1-4: Physical symptoms, such as tremors, nausea, or fatigue) begin to develop.
- Week 2: Physical symptoms peak and begin to subside; psychological symptoms persist.
- Month 6: Psychological symptoms begin to subside, provided the person has sought out continued treatment.
While the above timeline outlines withdrawal if a person suddenly stops taking the medication, most of the physical symptoms can be eliminated or seriously lessened if the person undergoes a tapering schedule to slowly wean off the medication. A tapering schedule must be set by a physician; a person should not attempt this on their own without medical supervision.
Through comprehensive treatment, a person can find freedom from their addiction. Following detox, therapy can help an individual determine the root cause of their insomnia. In this way, a person can protect their sobriety by addressing the initial cause for their Restoril prescription.
You are not in this alone
Our Admissions Navigators are here to help you take back control of your life.